The Abuse of Hydrocodone (Vicoden)
The abuse of hydrocodone (Vicoden) is a major problem. Compounding the addiction issue is the toxicity of the acetaminophen contained in the drug. Users consume many times the safe amounts of acetaminophen attempting to experience the euphoric effects of hydrocodone. Acetaminophen is hepato-toxic. It damages the liver, leading to irreversible liver damage and death. The dangers are increased with underlying conditions such as malnourishment or dehydration. These conditions can lower the toxic threshold of the drug. A tolerance is developed; the physical addiction to the hydrocodone in the drug causes the user to require a higher dose to achieve the same effect. This increase in acetaminophen levels leads to acute liver toxicity, causing liver necrosis and cell death. Acetaminophen poisoning is the leading cause of liver damage resulting in liver transplantation in Britain, and has replaced viral hepatitis as the leading cause of acute hepatic failure in the U.S.